Dear Healthcare Professional Letter about the risks of hypogammaglobulinaemia and bronchiectasis associated with the use of mycophenolate mofetil & mycophenolic acid
Roche d.o.o., Sandoz d.o.o., Alpha-medical d.o.o., Novartis Croatia d.o.o. and Pliva Croatia d.o.o. in agreement with the Agency for Medicinal Products and Medical Devices (HALMED) and the European Medicines Agency (EMA) would to inform healthcare professionals about the risks of hypogammaglobulinaemia and bronchiectasis associated with the use of mycophenolate mofetil & mycophenolic acid
The following medicinal products containing mycophenolate mofetil and mycophenolic acid are on the Croatian market: CellCept, Micolat, Mycophenolate Stada, Mycophenolate mofetil Alkem, Myfortic and Trixin.
Summary of the safety concern and recommendations
- Hypogammaglobulinaemia associated with recurrent infections has been reported in patients receiving mycophenolate mofetil in combination with other immunosuppressants.
- Patients who develop rerecurrent infections should have their serum immunoglobulins measured.
- In some of the reported cases, switching mycophenolate mofetil to an alternative immunosuppressant resulted in serum IgG levels returning to normal.
- There have been published reports of bronchiectasis in patients who received mycophenolate mofetil in combination with other immunosuppressants.
- Patients who develop persistent pulmonary symptoms, such as cough and dyspnoea, should be investigated promptly.
- In some of the confirmed cases of bronchiectasis, switching mycophenolate mofetil to another immunosuppressant resulted in improvement in respiratory symptoms.
Mycophenolate mofetil is a prodrug that is completely converted to the active pharmacological form mycophenolic acid (MPA), which has potent cytostatic effects on both B- and T- lymphocytes. Taking into account that it supresses the effects of the immune system, this medicine belongs to the group of "immunosupressants” and it is used with other medicines to prevent the reception of transplated organs (kidney, heart or liver). A review of case reports and published studies that mycophenolate mofetil in combination with other immunosuppressants can cause hypogammaglobulinaemia and bronchiectasis. Patients who developed bronchiectasis usually presented with a persistent productive cough and, in some cases, recurrent upper airway infection. In addition to causing bronchiectasis, there have also been isolated reports of interstitial lung disease, some of which were fatal. Therefore, clinicians are advised to consider the possibility of these conditions as part of a differential diagnosis in patients with persistent pulmonary symptoms.
Here you may view the Dear Healthcare Professional Letter.
We remind healthcare professionals that they should report any adverse reaction, as well as quality defect to HALMED. Patients who have developed any adverse reaction to medicinal product may report it directly to HALMED via form or on-line application, with recommendation regarding any adverse reaction they discover to consult their doctor or pharmacist about the continuation of their therapy.